Kansas, 2012

Damaging Winds in Kansas, April 24, 2012

April 24, 2012 · NWS GLD · 4 events in 3 counties and zones

Scattered severe thunderstorms developed during the evening hours across northwest Kansas and moved southeast at 35 mph. Wind gusts of 60 to 65 mph accompanied the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered severe thunderstorms developed during the evening hours across northwest Kansas and moved southeast at 35 mph. Wind gusts of 60 to 65 mph accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 24, 5:39 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 24, 5:39 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT TUE APR 24 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 302 PM MDT TUE APR 24 2012

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING FOR MOST OF THE AREA AS
THERE IS SOME ELEVATED INSTABILITY PRESENT AS A SHORT WAVE TROUGH
MOVES THROUGH THE AREA.  WAS NOT TOO KEEN ON THIS IDEA HOWEVER THE
SPARCE CONVECTION THIS AFTERNOON WITH THE SURFACE TROUGH MOVING
THROUGH...THOUGHT SLIGHT CHANCES DURING THE EVENING FOR THE ACTIVITY
IN NORTHERN COLORADO WITH THE SHORT WAVE TROUGH WERE WARRANTED.  ANY
SHOWER/THUNDERSTORM ACTIVITY SHOULD END BY THE LATE EVENING AS THE
ELEVATED INSTABILITY MOVES FURTHER EAST.

WEDNESDAY LOOKS TO BE ANOTHER WARM DAY...WITH RECORD TO NEAR RECORD
TEMPERATURES POSSIBLE AHEAD OF A COLD FRONT THAT WILL MOVE THROUGH
DURING THE EVENING.  DECIDED TO TAKE OUT CHANCES FOR PRECIPITATION
IN THE FAR NORTHWEST DUE TO THE LACK OF SATURATION IN THE POINT
SOUNDINGS DURING THE AFTERNOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 232 PM MDT TUE APR 24 2012

A RIDGE WILL BE OVER THE PLAINS WEDNESDAY NIGHT. THE RIDGE WILL
SHIFT EAST WHILE A TROUGH MOVES OVER THE CENTRAL PLAINS
THURSDAY/THURSDAY NIGHT. FLOW WILL BECOME WESTERLY ON FRIDAY BEHIND
THE TROUGH. A SURFACE TROUGH MOVES EAST INTO THE MISSOURI VALLEY
WEDNESDAY NIGHT WITH A COLD FRONT MOVING INTO THE CENTRAL PLAINS.
ANOTHER TROUGH WILL MOVE INTO EASTERN COLORADO THURSDAY/THURSDAY
NIGHT AND THEN MOVE SOUTHEAST INTO SOUTHERN KANSAS/OKLAHOMA FRIDAY
AFTERNOON/NIGHT.

A SHORTWAVE MOVES ACROSS THE AREA WEDNESDAY NIGHT BUT MOISTURE IS
LIMITED SO WILL KEEP A SLIGHT CHANCE ACROSS YUMA COUNTY AND THE
EXTREME NORTHWEST FA FOR THE EVENING PERIOD. CONVERGENCE ALONG THE
COLD FRONT THURSDAY MORNING WILL BRING A SLIGHT CHANCE OF SHOWERS TO
THE EAST FA. FORECAST SOUNDINGS INDICATE THE COLUMN SATURATING DOWN
CLOSER TO THE SURFACE THROUGH THE MORNING. INSTABILITY INCREASES
THROUGH THE MORNING AS WELL. EARLY MORNING SHOWERS WILL HAVE THE
POTENTIAL FOR ISOLATED THUNDER WITH MORE THUNDERSTORM COVERAGE AS
THE MORNING PROGRESSES. BY THURSDAY AFTERNOON/NIGHT A STRONG SHORTWAVE
WITH GOOD FORCING WILL IMPACT THE FA. STORMS SHOULD FIRE ALONG THE
FRONT IN EASTERN COLORADO. PLAN TO KEEP HIGH CHANCE/LIKELY POPS FOR
THE FA WITH CAPE VALUES RANGING FROM 1000-1500 J/KG. CHANCE POPS
WILL CONTINUE FRIDAY MORNING WITH THE UPPER LOW STILL LINGERING OVER
THE AREA. THE NAM TAKES THE LOW OUT FASTER THAN THE GFS FRIDAY
AFTERNOON. DUE TO TIMING DIFFERENCES WILL HOLD ONTO CHANCE POPS.

MIN TEMPERATURES WILL RANGE FROM THE LOWER 50S WEDNESDAY/THURSDAY
NIGHTS FALLING TO THE UPPER 40S FRIDAY NIGHT. MAX TEMPERATURES WILL
REACH THE MID 70S THURSDAY AND THE UPPER 60S FRIDAY.

FRIDAY NIGHT THROUGH TUESDAY...A BROAD TROUGH WILL MOVE ACROSS THE
NORTHERN/CENTRAL PLAINS THROUGH THIS PERIOD. NUMEROUS SHORTWAVES
EJECTING OUT OF THE TROUGH AND INTO THE CENTRAL PLAINS WILL BRING A
CHANCE OF SHOWERS TO THE REGION. DRY CONDITIONS SHOULD RETURN ON
TUESDAY AS THE TROUGH MOVES INTO THE GREAT LAKES REGION. MAX
TEMPERATURES THROUGH THE PERIOD WILL START IN THE 50S
SATURDAY/SUNDAY AND WARM TO 70 BY TUESDAY. MIN TEMPERATURES WILL
FALL INTO THE UPPER 30S SATURDAY NIGHT AND THEN SLOWLY MODERATE TO
THE MID/UPPER 40S MONDAY/TUESDAY NIGHTS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 539 PM MDT TUE APR 24 2012

SHOWERS AND TSTORMS HAVE DEVELOPED AROUND KGLD WITH ASSOCIATED
OUTFLOWS BRINGING GUSTY WINDS TO 45KTS AND REDUCED VISIBILITIES
WITH BLOWING DUST. EXPECT THIS TO CONTINUE FOR THROUGH 01Z.
AFTERWARDS...WINDS WILL DECREASE AS PRECIPITATION MOVES EAST. FOR
KMCK...OUTFLOW AND SHRA ARE MOVING EASTWARD AND SHOULD ARRIVE IN
THE AREA AROUND 01Z. WIND GUSTS TO 20 KNOTS MAY BE POSSIBLE
BRIEFLY BETWEEN 01-02Z. OTHERWISE...ONCE CONVECTION WANES THROUGH
THE EVENING HOURS...WINDS WILL FALL BELOW 12 KNOTS THROUGH
WEDNESDAY MORNING THEN PICK UP AGAIN UP TO 20 KTS. MAINLY MID/HIGH
CLOUDS ON WEDNESDAY. A COLD FRONT WILL PUSH THROUGH THE AREA LATE
IN THE PERIOD AND WINDS WILL SWITCH TO THE EAST.

&&

.FIRE WEATHER...
ISSUED AT 302 PM MDT TUE APR 24 2012

NORTHWEST WINDS WILL BE FAIRLY LIGHT WEDNESDAY...WITH GUSTS AROUND
20MPH IN THE LATE MORNING/EARLY AFTERNOON BEFORE DECLINING.  HOWEVER
RELATIVE HUMIDITIES WILL BE 20 PERCENT OR LESS ACROSS THE AREA.
WITH DRY FUELS STILL PRESENT DESPITE THE BEGINNING OF THE SPRING
GREENUP...HAZARDOUS FIRE CONDITIONS ARE POSSIBLE.

&&

.CLIMATE...
ISSUED AT 302 PM MDT TUE APR 24 2012

RECORD HIGH TEMPERATURES FOR WEDNESDAY APRIL 25TH

GOODLAND KS... 88 (1981)
HILL CITY KS.. 93 (1955)
MCCOOK NE..... 93 (1989)
BURLINGTON CO. 88 (1949)
YUMA CO....... 90
TRIBUNE KS.... 93
COLBY KS...... 92

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...FS
AVIATION...BAS
FIRE WEATHER...JTL
CLIMATE...JRM
Hazardous weather outlook, Apr 24, 3:19 PM CST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
319 PM MDT TUE APR 24 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-251300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
319 PM MDT TUE APR 24 2012 /419 PM CDT TUE APR 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

RECORD TO NEAR RECORD HIGH TEMPERATURES AND VERY DRY CONDITIONS
ARE EXPECTED ACROSS THE AREA THIS AFTERNOON...LEADING TO A HEIGHTENED
FIRE DANGER.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
BRIEF GUSTY WINDS AT 30 TO 40 MPH WILL BE THE MAIN CONCERN WITH
THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AND DRY WEATHER WILL CONTINUE TO KEEP THE FIRE DANGER HIGH
ON WEDNESDAY.

AN UNSETTLED WEATHER PATTERN WILL DEVELOP ACROSS THE REGION
THURSDAY THROUGH THE START OF NEXT WEEK. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE THURSDAY AFTERNOON AND EVENING...SOME OF
WHICH MAY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 24, 5:23 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE APR 24 2012

KSZ013-014-242345-
SHERMAN-THOMAS-
523 PM MDT TUE APR 24 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORM OUTFLOW WINDS 7 MILES NORTHWEST OF GOODLAND
MOVING SOUTHEAST AT 35 MPH.

WINDS TO 55 MPH AND BLOWING DUST WITH REDUCED VISIBILITIES ARE
EXPECTED AS THE OUTFLOW WINDS MOVE THROUGH.

&&

LAT...LON 3938 10190 3953 10177 3930 10127 3913 10141
      3913 10146
TIME...MOT...LOC 2322Z 303DEG 30KT 3940 10173

THEDE/FLOYD
Special weather statement, Apr 24, 5:44 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT TUE APR 24 2012

COZ092-KSZ001-002-013-014-027-028-041-NEZ079-080-250045-
CHEYENNE-CHEYENNE
COUNTY-DUNDY-GREELEY-HITCHCOCK-LOGAN-RAWLINS-SHERMAN-THOMAS-WALLACE-
644 PM CDT TUE APR 24 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST
KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS...LOGAN COUNTY IN WEST
CENTRAL KANSAS...GREELEY COUNTY IN WEST CENTRAL KANSAS...WALLACE
COUNTY IN WEST CENTRAL KANSAS...DUNDY COUNTY IN SOUTHWEST NEBRASKA
AND HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM ENDERS TO MAX
TO MCDONALD TO 11 MILES SOUTH OF EDSON TO WESKAN TO 7 MILES
SOUTHWEST OF CHEYENNE WELLS...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 55 MPH ALONG WITH AREAS OF BLOWING DUST PRODUCING
REDUCED VISIBILITIES ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3994 10076 3958 10077 3905 10099 3870 10136
      3870 10156 3864 10157 3854 10191 3857 10205
      3861 10205 3861 10223 3869 10260 3885 10205
      3920 10168 3973 10147 4010 10146 4035 10159
      4035 10097
TIME...MOT...LOC 2343Z 286DEG 20KT 4040 10155 4007 10134
          3971 10135 3918 10156 3883 10193 3873 10240

THEDE

The radar

The Goodland radar (KGLD), 56 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Thomas

When
April 24, 6:44 PM CST
Where
Thomas County, Colby Muni Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.430, -101.050

Thunderstorm Wind, Logan

When
April 24, 6:44 PM CST
Where
Logan County, Oakley Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.120, -100.820

Thunderstorm Wind, Gove

When
April 24, 6:48 PM CST
Where
Gove County, 0.69 mi S of Grinnell
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.120, -100.630

Thunderstorm Wind, Gove

When
April 24, 7:31 PM CST
Where
Gove County, 5.52 mi SE of Gove
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
38.900, -100.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367699, 367700, 367698, 367697.